Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 25, NWS Dodge City, KS

August 28, 201020 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Aug 28, 2010, 10:43 AM CDT for 20 counties in Kansas. It took effect at Aug 28, 2010, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2010, 10:43 AM CDT (15:43 UTC)
In effect from
Aug 28, 2010, 12:00 PM CDT
Expired
Aug 28, 2010, 6:21 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS73 KDDC 281543
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 AM CDT SAT AUG 28 2010

...STRONG SOUTH WINDS RETURN TO SOUTHWEST KANSAS...

.A STRONG LEESIDE TROUGH OF LOW PRESSURE TO GO ALONG WITH HIGH
PRESSURE ACROSS THE MID MISSISSIPPI VALLEY REGION WILL PROMOTE AN
INTENSE PRESSURE GRADIENT LEADING TO STRONG AFTERNOON WINDS. WINDS
WILL BE PARTICULARLY GUSTY DURING THE MID TO LATE AFTERNOON HOURS
AS THE LOWER ATMOSPHERE BECOMES DEEPLY MIXED.

KSZ030-031-043>046-061>065-074>078-084>087-282345-
/O.NEW.KDDC.WI.Y.0025.100828T1700Z-100829T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER
1043 AM CDT SAT AUG 28 2010 /943 AM MDT SAT AUG 28 2010/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* STRONG SOUTH WINDS WILL OCCUR BETWEEN NOON AND 7 PM CDT WITH THE
  GUSTIEST WINDS OCCURRING BETWEEN 2 PM AND 5 PM.

* SUSTAINED WINDS ARE EXPECTED TO RANGE BETWEEN 25 AND 35 MPH THIS
  AFTERNOON WITH GUSTS UP TO 45 MPH.

* HIGH PROFILE VEHICLES WILL BE MOST SUSCEPTIBLE TO STRONG WINDS
  DURING THE AFTERNOON HOURS...PARTICULARLY ALONG EAST-WEST
  HIGHWAYS AND AROUND TALL STRUCTURES SUCH AS GRAIN ELEVATORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39
MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

UMSCHEID
1 follow-up statement
787 
WWUS73 KDDC 282321
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT SAT AUG 28 2010

...WINDS HAVE SETTLED DOWN A BIT...

.WITH THE LOSS OF DAY TIME HEATING, WIND SPEEDS HAVE FELL BELOW
ADVISORY CRITERIA. BY 10 PM CDT, EXPECT SOUTH TO SOUTHEAST WINDS
AT 12 TO 18 MPH.

KSZ030-031-043>046-061>065-074>078-084>087-290030-
/O.CAN.KDDC.WI.Y.0025.000000T0000Z-100829T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER
621 PM CDT SAT AUG 28 2010 /521 PM MDT SAT AUG 28 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA, THUS
THE ADVISORY HAS BEEN CANCELLED.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Aug 28, 3:45 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 28, 3:45 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SAT AUG 28 2010

.DISCUSSION...

DAYS 1-2...

SHORTWAVE TROUGH OVER UTAH THIS MORNING WILL EJECT RAPIDLY TO THE
NORTH-NORTHEAST INTO THE NORTHERN PLAINS AS THE MAIN LONGWAVE TROUGH
SLOWLY PROGRESSES INTO THE ROCKIES. A SLUG OF MID TO HIGH LEVEL
MOISTURE OVER NORTHERN OLD MEXICO IS PROGGED BY THE MODELS TO OVERSPREAD
THE PLAINS TODAY INTO SUNDAY. SFC DEWPOINTS IN THE 60-65F RANGE
WERE POISED OVER SOUTHWEST TX AND THE TX RIO GRANDE VALLEY EARLY
THIS MORNING. GIVEN THE STRENGTHENING LOW LEVEL FLOW IN ADVANCE OF
THE UPPER TROUGH, A NARROW TONGUE OF LOW LEVEL MOISTURE WILL RAPIDLY
ADVANCE IN FAR WESTERN KS THIS AFTERNOON. A RENEGADE SHOWER/STORM
COULD DEVELOP BUT CHANCES ARE VERY SMALL, ESPECIALLY GIVEN THE
EXPECTED MID TO HIGH CLOUD WHICH MAY INHIBIT CONVECTION. IN FACT,
GIVEN THE VERY WARM 500-300MB TEMPERATURES AND MARGINAL MOISTURE
RETURN FROM THE GULF, CONVECTIVE ACTIVITY IS NOT LIKELY THROUGH
SUNDAY. HOWEVER, DECIDED TO INTRODUCE SLIGHT CHANCES OF THUNDER IN
OUR FAR SOUTHWEST FOR SUNDAY AFTERNOON GIVEN THE POSITIVE CAPE
VALUES AND GREATER SFC HEATING ALONG WITH SOME LOW LEVEL CONVERGENCE.

TEMPERATURES SHOULD CONTINUE TO WARM, BUT THE INCREASING HIGH MID
TO HIGH CLOUD MAY KEEP TEMPS FROM REACHING FULL POTENTIAL,
ESPECIALLY IN OUR WESTERN COUNTIES TODAY. A LITTLE MORE SUNSHINE
MAY DEVELOP SUNDAY AFTERNOON, ALLOWING TEMPS TO REACH THE MID 90S.
LOW TEMPS WILL CONTINUE TO RISE INTO THE MID TO HIGH 60S GIVEN THE
CLOUD COVER, WINDS AND SLIGHTLY HIGHER DEWPOINTS.

DAYS 3-7...

IN THE EXTENDED PERIOD THE TROUGH IN THE WESTERN U.S. SHOULD BE
LIFTING INTO THE NORTHERN PLAINS BY EARLY IN THE WEEK. THIS SHOULD
PROMOTE A SOUTHWARD TRANSPORT OF COOLER BOUNDARY LAYER AIR WITH
FROPA EXPECTED SOMETIME IN THE TUESDAY/WEDNESDAY TIME PERIOD. I DID
NOT MAKE ANY CHANGES AS THE FORECAST SEEMS VERY REASONABLE AT THIS
TIME. COOLING BEHIND THE FRONT DOES NOT APPEAR TO BE DRAMATIC AS
HEIGHTS WILL REMAIN SEASONAL. IF THE S/WV LIFTING INTO THE NORTHERN
PLAINS DIGS INTO THE SOUTHEAST U.S. THEN THE RESULTING NORTHWEST
FLOW COULD ALLOW SOME COOLER AIR TO PENETRATE THIS FAR SOUTH.
PREDICTING FLOW REGIME THIS TIME OF YEAR IS VERY DIFFICULT,
ESPECIALLY AS THE WESTERLIES BEGIN TO STRENGTHEN WITH THE CHANGING
OF SEASONS.

AS FAR AS PRECIPITATION, THERE IS UNCERTAINTY IN THE AMOUNT OF
CAPPING THAT WILL EXIST DURING THE PERIOD OF FROPA AND ALSO AHEAD OF
THE S/WV LIFTING NORTHEAST OUT OF THE WEST.  THE CURRENT POPS IN THE
FORECAST APPEAR REASONABLE.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL WITH GUSTY SOUTHERLY WINDS OF UP TO 35
KNOTS POSSIBLE DURING THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  65  96  68 /   0   0   0  10
GCK  94  65  96  67 /   0   0   0  10
EHA  91  65  93  66 /  10  10  20  20
LBL  94  65  95  67 /   0   0   0  10
HYS  92  65  96  68 /   0   0   0  10
P28  92  65  96  68 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/07
Hazardous weather outlook, Aug 28, 4:34 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT SAT AUG 28 2010

KSZ030-031-043>046-061>066-074>081-084>090-291145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
434 AM CDT SAT AUG 28 2010 /334 AM MDT SAT AUG 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN FAR WESTERN KANSAS SUNDAY
EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING
THROUGH WEDNESDAY EVENING. IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.